Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 26, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 10, 2008, 4:53 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2008, 4:53 PM EDT (20:53 UTC)
- Expired
- Jun 10, 2008, 5:40 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Alcona County, MI, Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 108 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:10 PM EDT | HAIL 0.88 | 3 E Glennie, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 102053
SVRAPX
MIC001-069-102200-
/O.NEW.KAPX.SV.W.0026.080610T2053Z-080610T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
453 PM EDT TUE JUN 10 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 600 PM EDT
* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR SOUTH BRANCH...OR 10 MILES SOUTHWEST OF
GLENNIE...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
GLENNIE...
MILEN TOWNSHIP...
BARTON CITY...
WURTSMITH AIRFIELD...
AU SABLE...
MIKADO...
OSCODA...
LINCOLN...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4465 8328 4462 8331 4440 8332 4439 8389
4466 8389 4482 8329 4475 8329 4472 8327
4468 8327
TIME...MOT...LOC 2053Z 250DEG 27KT 4451 8382
$$3 follow-up statements
000
WWUS34 KAPX 102112
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
512 PM EDT TUE JUN 10 2008
MIC001-069-102200-
/O.CON.KAPX.SV.W.0026.000000T0000Z-080610T2200Z/
ALCONA MI-IOSCO MI-
512 PM EDT TUE JUN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR IOSCO AND ALCONA COUNTIES...
AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR GLENNIE...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
BARTON CITY...
MIKADO...
LINCOLN...
HARRISVILLE...
HARRISVILLE STATE PARK...
BLACK RIVER...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4465 8329 4465 8328 4462 8331 4448 8331
4449 8381 4468 8382 4482 8329 4475 8329
4472 8327 4468 8327
TIME...MOT...LOC 2112Z 250DEG 27KT 4457 8363
$$000
WWUS34 KAPX 102121
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
520 PM EDT TUE JUN 10 2008
MIC069-102130-
/O.CAN.KAPX.SV.W.0026.000000T0000Z-080610T2200Z/
IOSCO MI-
520 PM EDT TUE JUN 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR IOSCO COUNTY IS CANCELLED...
LAT...LON 4465 8329 4465 8328 4462 8331 4451 8332
4451 8380 4468 8382 4482 8329 4475 8329
4472 8327 4468 8327
TIME...MOT...LOC 2120Z 250DEG 27KT 4460 8353
$$
MIC001-102200-
/O.CON.KAPX.SV.W.0026.000000T0000Z-080610T2200Z/
ALCONA MI-
520 PM EDT TUE JUN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR ALCONA COUNTY...
AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES EAST OF GLENNIE...MOVING EAST AT 31
MPH.
* LOCATIONS IMPACTED INCLUDE...
MIKADO...
LINCOLN...
HARRISVILLE...
HARRISVILLE STATE PARK...
BLACK RIVER...
AT 518 PM...A SPOTTER REPORTED NICKEL SIZE HAIL WITH THIS STORM 3
MILES EAST OF GLENNIE. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4465 8329 4465 8328 4462 8331 4451 8332
4451 8380 4468 8382 4482 8329 4475 8329
4472 8327 4468 8327
TIME...MOT...LOC 2120Z 250DEG 27KT 4460 8353
$$000
WWUS34 KAPX 102140
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
539 PM EDT TUE JUN 10 2008
MIC001-102149-
/O.CAN.KAPX.SV.W.0026.000000T0000Z-080610T2200Z/
ALCONA MI-
539 PM EDT TUE JUN 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY IS CANCELLED...
AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4465 8329 4465 8328 4462 8331 4451 8332
4451 8380 4468 8382 4482 8329 4475 8329
4472 8327 4468 8327
TIME...MOT...LOC 2139Z 250DEG 27KT 4465 8334
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 10, 3:40 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EDT TUE JUN 10 2008 .DISCUSSION...SECOND 500 MB WAVE THAT WAS TRAILING THE ONE THIS MORNING IS NOW PRODUCING THUNDERSTORMS OVER THE REGION. THE MAIN AREA THAT WE HAVE BEEN WATCHING IS ALONG THE LAKE BREEZE BOUNDARY IN E UPPER. MOST HAVE BEEN OUT OF THE AREA, BUT THE MOVEMENT MIGHT BRING THEM INTO OUR AREA OVER THE NEXT HOUR. THE SECOND AREA IS ALONG THE M-55 CORRIDOR WITH HALF INCH HAIL REPORTED NEAR MOORESTOWN IN MISSAUKEE COUNTY. THERE IS A BIT OF DIURNAL CU IN N WISCONSIN. TONIGHT...AS THE 500 MB WAVE MOVES OUT, WITH THE SFC TROUGH AND WE GET PAST PEAK HEATING, THE CLOUDS TO THE WEST AND THE THUNDERSTORMS OVER THE REGION WILL FADE AWAY AS THE INSTABILITY DIMINISHES FROM THE LACK OF SOLAR HEATING. THERE WILL BE A BREAK FOR A WHILE OVERNIGHT, THEN A WARM FRONT WITH WEAK FORCING MOVES OVER THE REGION IN THE EARLY MORNING. THE GFS THINKS THAT IT WILL RAIN WHILE THE NAM IS LESS BULLISH. SO HAVE PUT IN LOW CHANCE POPS FOR NW LOWER AS THIS WEAK WARM WING MOVES THROUGH. LUTZ WEDNESDAY...A PARTLY SUNNY AND QUIET DAY EXPECTED. TONIGHT/S FRONTAL BOUNDARY WILL BE DRAPED ACROSS SRN LOWER MI BY 12Z WED...AS HIGH PRESSURE NOSES SEWD ACROSS THE UPPER GREAT LAKES. RETURN FLOW INTO UPPER MS VALLEY WILL BE STRONG ON BACK SIDE OF THIS HIGH. RETURN FLOW WAA...COUPLED WITH UPPER TROUGH ROTATING EWD INTO THE NRN PLAINS WILL RESULT IN SHOWERS/STORMS ACROSS UPPER MS BY LATE WED. WHILE PRECIP WILL REMAIN W OF MICHIGAN THROUGH WED...MID/UPPER CLOUDS WILL LIKELY TRAVERSE UPPER RIDGE AXIS INTO REGION. THIS WILL RESULT IN A PARTLY SUNNY DAY. WEDNESDAY NIGHT AND THURSDAY...DEEP LAYER RIDGING WILL SLIDE E OF REGION. THIS WILL ALLOW STRONG WAA -- FUELED BY 40-50 KT 850 MB LLJ -- TO GRADUALLY SPREAD EWD INTO THE GREAT LAKES. MODELS SUGGEST THAT MOISTURE AT NOSE OF LLJ WILL SUPPORT SOME CONVECTION IN ERN UPPER LATE WED NIGHT...AS NRN LOWER REMAINS PARTLY CLOUDY. BY THURSDAY...A SERIES OF UPPER IMPULSES WILL BEGIN TO ROTATE OUT OF NRN PLAINS TROUGH INTO THE WESTERN GREAT LAKES. WITH CONTINUED WAA AND AN APPROACHING SURFACE TROUGH...A RISK FOR SHOWERS AND THUNDERSTORMS WILL STEADILY OVERSPREAD REGION FROM WEST TO EAST THURSDAY AND THURSDAY NIGHT -- BEGINNING IN NW LOWER AND E UPPER THUR AFTERNOON AND REACHING ERN PARTS OF FORECAST AREA BY LATE THURSDAY NIGHT. FRIDAY...WILL CONTINUE RISK FOR SHOWERS AND STORMS AREA-WIDE. MODELS HAVE TRENDED TOWARD WEAKENING AND SPEEDING UP INITIAL COLD FRONT EARLY FRIDAY...WITH A TENDENCY TOWARD STRENGTHENING A SECONDARY FRONT TAKING SHAPE OVER THE UPPER MS VALLEY. UPSHOT...RISK FOR SHOWERS/STORMS WILL CONTINUE FOR FRI AND FRIDAY NIGHT. SATURDAY THROUGH TUESDAY...FRIDAY/S COLD FRONT WILL HAVE PUSHED E OF FORECAST AREA BY SATURDAY...AS THE ASSOCIATED UPPER TROUGH ROTATES NE THRU ONTARIO. HOWEVER...REGION WILL REMAIN IN A RATHER PROGRESSIVE PATTERN...WITH WEAK/BROAD UPPER TROUGH ACROSS THE NERN U.S. AND AN OTHERWISE ZONAL FLOW ACROSS THE NRN U.S. -- NOT ALL THAT UNUSUAL FOR EARLY-MID JUNE. IN WAKE OF FRIDAY/S FRONT...MODELS AGREE THAT THERMAL TROUGH AND SURFACE RIDGING SHOULD PROVIDE FOR QUIET/PLEASANT WEATHER ON SAT. FORECAST THEN BECOMES A BIT CHAOTIC BEYOND SAT...AS MODELS STRUGGLE WITH THE TIMING OF SUBSEQUENT SHORT WAVES PROGGED TO PUSH EWD/ESEWD IN THE AFOREMENTIONED ZONAL FLOW. WILL TENTATIVELY BRING NEXT CHANCE FOR SHOWERS/STORMS INTO FORECAST FOR SUN/MON TIMEFRAME...WITH DRY WEATHER RETURNING FOR TUE. HIGHS THROUGH THE PERIOD WILL AVERAGE CLOSE TO NORMAL...WITH 60S AND 70S EXPECTED. SMITH && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 10, 4:00 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 400 PM EDT TUE JUN 10 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 111100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 400 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT PARTS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THROUGH 10 PM THIS EVENING. A FEW OF THESE STORMS MAY BE SEVERE...WITH THE MAIN THREAT BEING PENNY SIZE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT ACROSS EASTERN UPPER MICHIGAN...AND THURSDAY AFTERNOON THROUGH FRIDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH
In the hours before
Local storm report, Jun 10, 4:09 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
409 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL HOUGHTON LAKE 44.30N 84.76W
06/10/2008 E0.75 INCH ROSCOMMON MI BROADCAST MEDIA
&&
LUTZLocal storm report, Jun 10, 4:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL PRUDENVILLE 44.30N 84.67W
06/10/2008 M0.75 INCH ROSCOMMON MI TRAINED SPOTTER
&&
MPCThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:08 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Roscommon | 52 min |
| Jun 10, 3:34 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 56 min |
| Jun 10, 3:59 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw, Roscommon | 61 min |
| Jun 10, 5:26 PM EDT | Special Marine Warning | APX | 35 min | |
| Jun 10, 5:32 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 43 min |
| Jun 10, 5:45 PM EDT | Special Marine Warning | APX | 60 min | |
| Jun 10, 6:25 PM EDT | Special Marine Warning | APX | 65 min | |
| Jun 10, 7:00 PM EDT | Special Marine Warning | APX | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.